COLUMBUS (WCMH) — The Columbus Division of Fire say 21 additional overdoses were reported between 8am Wednesday and 8am Thursday.
According to Columbus Fire Captain Steve Martin, nine people overdosed before 5pm Wednesday and one patient required three doses of the opiate overdose reversal drug, Naloxone.
On Tuesday, Columbus first responders and health officials were warning of a particularly strong batch of heroin on city streets.
One overdose victim was delivered to the front door of the Columbus Health Department Wednesday evening about 6:15.
Assistant Health Commissioner Nancie Bechtel heard the emergency page in the building and ran to the back door where she found the unconscious woman in a car. “They pulled her out to the pavement,” Bechtel said. “It’s pouring down rain. She did not have a pulse. She was purple.”
Bechtel sprang into action. “As I’m doing CPR, I said, ‘what Happened?’ and he said she was shooting up heroin at the BP station right around the corner.”
“She arrested three times. Three times I got a pulse back and three times her heart stopped again. We have naloxone here so I gave her a dose of naloxone just as EMS was pulling up.”
The naloxone pulled the woman back to life. From there the woman heads down an uncertain path. Will she be motivated now to get treatment? Will treatment be available? Nancie Bechtel hopes so but knows that neither is certain. “You can’t have someone say, ‘I’m ready for treatment’ and us say ‘but your bed is not available until Friday’ because they’ll be using between now and then and Friday may come and they may not have the mindset then to do it.”
Either way, Bechtel saved a life Wednesday night giving that woman a chance. “By us having naloxone available and giving naloxone, we’re helping someone stay alive for the day that they’re ready for treatment,” Bechtel said.
Naloxone was used 27 times Tuesday to save heroin users who had overdosed. On average, naloxone is used during fewer than six overdose calls each day, according to the Columbus Fire Department.
Columbus Public Health Commissioner Dr. Teresa Long urges addicts to take precaution with this particularly strong batch of heroin in the city. She says people should keep their naloxone kits close by. Additionally she adds, “Check with a smaller dose first if it’s new to the supply. If you must use, use with others. Again, it’s for their well-being, their livelihood for staying alive.”